Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 12, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 8, 2022, 3:44 PM PDT for Riverside County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2022, 3:44 PM PDT (22:44 UTC)
- Expired
- Aug 8, 2022, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 92 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:00 PM PDT | FLASH FLOOD | 5 Se Mt San Jacinto, CA | MORE THAN 200 PEOPLE WERE STRANDED AT THE PALM SPRINGS AERIAL TRAMWAY ON MONDAY EVENING AS HEAVY RAIN IN THE SAN JACINTO MOUNTAINS AND STATE PARK CAUSED IMPASSIBLE MUDFLOWS ALONG THE EXIT ROAD FROM THE VALLEY STATION. THE TRAM IS CLOSED TUESDAY FOR INSPECTION |
| Aug 8, 4:25 PM PDT | HEAVY RAIN 2 | 7 W Palm Springs, CA | MUD FLOW AT THE VALLEY STATION OF THE PALM SPRINGS AERIAL TRAMWAY. ALL CUSTOMERS AND STAFF WERE ESCORTED OUT WITHOUT INCIDENT. REFERENCE THE DESERT SUN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WGUS56 KSGX 082244
FFWSGX
CAC065-090145-
/O.NEW.KSGX.FF.W.0012.220808T2244Z-220809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
344 PM PDT Mon Aug 8 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Riverside County in southern California...
* Until 645 PM PDT.
* At 344 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Idyllwild-Pine Cove, Anza, Mt San Jacinto State Park, Hwy 243
Between Banning And Idyllwild, Mountain Center, Hwy 74 Between
Mountain Center And Anza, Hwy 74 Between Hemet And Mountain
Center, Hwy 74 Between Anza And Palm Desert, Whitewater, Valle
Vista, Cabazon, Lake Hemet, Cahuilla Indian Reservation, Saboba
Indian Reservation, and Santa Rosa Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3392 11659 3354 11638 3347 11676 3388 11690
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SS2 follow-up statements
260
WGUS76 KSGX 090000
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
500 PM PDT Mon Aug 8 2022
CAC065-090145-
/O.CON.KSGX.FF.W.0012.000000T0000Z-220809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
500 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS
EVENING FOR RIVERSIDE COUNTY...
At 500 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Idyllwild-Pine Cove, Anza, Mt San Jacinto State Park, Hwy 243
Between Banning And Idyllwild, Mountain Center, Hwy 74 Between
Mountain Center And Anza, Hwy 74 Between Hemet And Mountain
Center, Hwy 74 Between Anza And Palm Desert, Whitewater, Valle
Vista, Cabazon, Lake Hemet, Cahuilla Indian Reservation, Saboba
Indian Reservation and Santa Rosa Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid flooded
areas.
&&
LAT...LON 3392 11659 3354 11638 3347 11676 3388 11690
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SS933 WGUS76 KSGX 090140 FFSSGX Flash Flood Statement National Weather Service San Diego CA 640 PM PDT Mon Aug 8 2022 CAC065-090150- /O.EXP.KSGX.FF.W.0012.000000T0000Z-220809T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 640 PM PDT Mon Aug 8 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT THIS EVENING FOR RIVERSIDE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3392 11659 3354 11638 3347 11676 3388 11690 $$ SS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:44 PM PDT, 2 hours earlier.
Area forecast discussion, Aug 8, 1:44 PM PDT, 2 hours before
Area Forecast Discussion National Weather Service San Diego CA 144 PM PDT Mon Aug 8 2022 .SYNOPSIS... Chance of thunderstorms each afternoon and early evening this week. Highest chances will be in the mountains, deserts, and portions of the inland valleys. Mountain locations will have the highest chance of heavy rainfall potentially leading to flash flooding. Otherwise, temperatures will be near to slightly above average with periods of night and morning low clouds at the coast and periods of high clouds. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Forecast Highlights: *Chance of showers and thunderstorms each afternoon and early evening this week in mountains, deserts, and locally in inland valleys. *Mountains will have the best chance of heavy rain leading to localized flash flooding. A few thunderstorms have developed near the desert slopes of the San Bernardino mountains and there is a line of thunderstorms approaching the low deserts from the east as of 130 PM. Showers and thunderstorms are expected to continue to develop through the afternoon, mainly in the mountains and deserts. Main impacts with these storms are localized flash flooding, gusty winds, lightning, and blowing dust in the deserts. Southeast to easterly mid- level flow will continue to bring monsoonal moisture into Southern California through much of the forecast period. This will allow for thunderstorm development each afternoon and early evening for the rest of the week. Global ensembles are continuing to show precipitable water remaining elevated into Tuesday. Thunderstorm coverage is expected to be a little greater on Tuesday compared to today. Highest chances are in the mountains and deserts. Thunderstorm chances decrease into Wednesday, before increasing again Thursday and Friday. ECMWF ensemble is showing another precipitable water peak on Friday, with roughly a quarter of the members for Thermal showing values of 2 inches. Global models are also showing a more easterly flow in the mid-level winds. This increases the chance of thunderstorms west of the mountains and increases the risk for flash flooding in the mountains. Shower and thunderstorm chances decrease Saturday into early next week, with highest chances remaining confined to the mountains. Otherwise, high temperatures this week will have minor day to day fluctuations. Periods of patchy low clouds will develop along the coast each night and morning. Periods of high clouds expected each day. && .AVIATION... 082030Z...Coast...SCT-BKN clouds AOA 15000 feet MSL through Tuesday. After 06Z tonight...patchy and intermittent cigs 500-800 feet MSL and local vis 2-5SM through 15Z Tuesday. Elsewhere...SCT-BKN clouds AOA 15000 feet MSL through Tuesday. Through 02Z this evening...SCT TSRA with CB bases 8000-10000 feet and tops to 35000 feet, mainly over mountains and high desert, with less chance over lower deserts and near zero chance in valleys. Around any TSRA, expect gusty and erratic winds with strong up/downdrafts, frequent lightning and heavy downpours. Similar TSRA conditions after 18Z Tuesday. && .MARINE... No hazardous marine conditions are expected through Saturday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...CO AVIATION/MARINE...MM
In the hours before
Local storm report, Aug 8, 2:55 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
255 PM PDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM DEBRIS FLOW 6 N BIG BEAR CITY 34.35N 116.85W
08/08/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORT OF MUD AND WATER ACROSS BOTH
LANES OF HIGHWAY 18. RADAR ESTIMATES OF ONE
HOUR RAINFALL BETWEEN ONE-QUARTER TO
ONE-HALF INCH IN THIS AREA.
&&
SSLocal storm report, Aug 8, 3:21 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
321 PM PDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLOOD 1 NW LUCERNE VALLEY 34.46N 116.96W
08/08/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORT OF VAN STUCK IN FLOOD WATER ON
RABBIT SPRINGS RD IN LUCERNE VALLEY. RADAR
ESTIMATES AROUND 1 INCH OF RAIN WITH THE
STORM IN THIS AREA.
&&
SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:33 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 4 hr |
| Aug 8, 2:18 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 102 min |
| Aug 8, 2:41 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Aug 8, 3:59 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 8, 4:09 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Aug 8, 4:31 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 8, 4:36 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.